Iowa, 2005Damaging Wind in Iowa, August 9, 2005
August 9, 2005 · NWS DVN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 2:29 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 2:29 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT TUE AUG 9 2005
.SYNOPSIS...SURFACE COLD FRONT EARLY THIS AFTERNOON STRETCHED FROM
WEAK SURFACE LOW IN N CENTRAL NEB...NORTHEAST TO WESTERN UPPER
MICHIGAN. THIS BOUNDARY LIT AROUND MID AFTERNOON WITH THUNDERSTORMS
ALONG THIS STRETCH WITH HELP OF MID LEVEL SHORTWAVE AND VERY
UNSTABLE AIRMASS. SURFACE DEWPOINTS AHEAD OF BOUNDARY WERE IN LOWER
TO MID 70S FROM SW IA TO SE MN. LOCALLY...DRIER SOIL CONDITIONS AND
WEAKER MOISTURE CONVERGENCE WAS HOLDING DEWPOINTS PRIMARILY IN 60S.
TEMPERATURES...HOWEVER...WERE PUSHING MID TO UPPER 90S AND MSAS
INDICATED NO CAP IN PLACE FOR SURFACE BASED CONVECTION. WOULD NOT BE
SURPRISED TO SEE ISOLATED THUNDERSTORMS LATE AFTERNOON INTO EVENING
AS ALREADY DEVELOPING OVER PORTIONS OF SOUTH CENTRAL IA...NORTHERN
MO AND N CENTRAL IL.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...TIMING AND COVERAGE OF
THUNDERSTORMS MAIN CHALLENGE AS COLD FRONT PUSHES SOUTHEAST ACROSS
FORECAST AREA TONIGHT INTO MIDDAY WEDNESDAY. WILL HAVE ISOLATED
PULSE TYPE SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
EVENING...THEN FOCUS WILL BE ALONG MAIN FRONT AND POTENTIAL OUTFLOWS
THAT PUSH OUT AHEAD OF IT. CURRENT SPEED WOULD HAVE IT REACHING FAR
NW 01Z AT EARLIEST. TIMING ADVERTISED BY BOTH NAM AND GFS PLACE THE
BOUNDARY FROM FREEPORT TO WASHINGTON BY 06Z LOOKS REASONABLE...WITH
THE BOUNDARY THEN CLEARING SE PORTIONS OF CWA BY 12Z. LINEAR
CONVECTIVE COMPLEX SHOULD THEN BE IN DISSIPATING MODE. SOME
POTENTIAL FOR SEVERE THUNDERSTORMS WITH MARGINAL HAIL AND DAMAGING
WIND IN BOWING SEGMENTS MAINLY ON IA SIDE NORTH OF HIGHWAY 30 BEFORE
MIDNIGHT...WHERE JET LEVEL DIVERGENCE...MID LEVEL QG FORCING...AND
FAVORABLE SW H85 MOISTURE FEED/CONVERGENCE IMPINGE ON AREA WITH
SURFACE BASED CAPES POTENTIALLY STILL ABOVE 2000 J/KG. PLACED
HIGHEST PRECIPITATION POPS THERE WITH LIKELY FROM LATE EVENING
OVERNIGHT...TAPERING THROUGH CHANCE TO SLIGHT CHANCE AS FRONT MOVES
SOUTHEAST ACROSS CWA WITH ATTENDANT SHOWERS DISSIPATING IN DIURNAL
DECAYING MODE. WEDNESDAY MORNING...KEPT LOW CHANCE POPS FOR
LINGERING POST FRONTAL ACTIVITY...THEN JUST ISOLATED IN FAR SOUTH IN
AFTERNOON. COOLER AND SLIGHTLY DRIER AIRMASS TO FOLLOW WEDNESDAY.
LOOKING AT CURRENT TEMPERATURES IN AIRMASS BEHIND THE FRONT...
TRENDED HIGHS CLOSEST TO COOLEST NGM MOS WITH LOWER 80S NORTH...TO
UPPER 80S FAR SOUTH.
..SHEETS..
&&
.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) PERIOD TO BE
CHARACTERIZED BY EPISODES OF STORMS AND SHOWERS WITH SIGNIFICANT TO
HEAVY RAINS OVER ALMOST ALL OF FORECAST AREA BY SUNDAY. ALL
SOLUTIONS CONTINUE PROGNOSIS OF SEASONALLY STRONG FRONT TO STALL OVER
AREA WITH DISTURBANCES TO MOVE ALONG AND NORTH OF THIS BOUNDARY.
STRENGTH OF UPPER JET AND COPIOUS AMOUNTS OF DEEP MOISTURE (SOME FROM
SW MONSOON) TO RESULT IN ORGANIZED CONVECTIVE SYSTEMS WITH COOL POOLS
ALLOWING FOR LOTS OF REDEVELOPMENT ESPECIALLY THURSDAY AND FRIDAY.
ALL SOLUTIONS SUPPORT TRAINING OF STORMS (STORMS MOVING OVER SAME
LOCATIONS MORE THAN ONCE) AND MEET CRITERIA OF HEAVY QPF ALONG E-W
BOUNDARY STALLED ACROSS MIDWEST AS SUGGESTED BY MADDOX AND OTHERS.
HAVE UPPED POPS TO LIKELY THURSDAY WITH FIRST MCS/MCC AND LOCALLY
HEAVY RAINS POSSIBLE. LOCAL HEAVY QPF CALCULATIONS FOR OUR AREA STILL
SUGGEST SWATH OF AROUND ONE INCH AMOUNTS WITH LOCALLY 2 TO 5 INCHES
FOR THURSDAY SYSTEM. THEN NEXT SYSTEM TO DEVELOP OR REDEVELOP BY
FRIDAY WITH PERIODS OF SHOWERS/STORMS THAT COULD PRODUCE ADDITIONAL
HEAVY RAINS. LOCAL BLEP/HELP CALCULATIONS SUGGEST ISOLATED SEVERE
POTENTIAL WITH HEATING IF TEMPS REBOUND INTO UPPER 80S WITH LOWER 70
DEWPOINTS... WITH HAIL UP TO NICKELS AND GUSTY WINDS UP TO 60 MPH.
HOWEVER...MAIN ISSUE WILL BE SIGNIFICANT RAINS THROUGH PERIOD.
LOWERED MAX TEMPS A BIT AS CONFIDENCE AND TIMING OF CLOUDS AND
PRECIPITATION MORE EVIDENT THURSDAY AND INTO WEEKEND. STILL POSSIBLE
TEMPS IN NORTH/CENTRAL SECTIONS OF FORECAST AREA MAY BE TOO MILD SAT-
TUE WHICH PASS TO LATER SHIFTS.
LARGER SCALE FEATURES PASSING OVER FORECAST AREA SUGGEST WELCOME
RAINS TO BE QUITE SIGNIFICANT WITH MOST LOCATIONS RECEIVING AN
ACCUMULATION OF AT LEAST INCH OR TWO WITH LOCALIZED TOTALS OF 5
5 INCHES OR MORE.
VIGOROUS ZONAL FLOW (FAVORABLE FOR ORGANIZED PRECIPITATION) STILL
SUGGESTED FOR 7 TO 15 DAY TIME PERIOD (AUGUST 16-24). ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/NICHOLS
Hazardous weather outlook, Aug 9, 11:45 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 PM CDT TUE AUG 9 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1245 PM CDT TUE AUG 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TONIGHT. A COLD FRONT WILL MOVE INTO THE REGION PRODUCING A LINE OF
THUNDERSTORMS. SOME OF THE STRONGEST STORMS MAY APPROACH OR BRIEFLY
REACH SEVERE LEVELS BEFORE MIDNIGHT. THE PRIMARY RISK WITH THESE STORMS
WILL BE HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS UP TO 50 MPH OR
POSSIBLY NEAR 60 MPH. LOCATIONS MAINLY NORTH OF HIGHWAY 30 WILL BE MOST
SUSCEPTIBLE FOR STRONG STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY
THURSDAY NIGHT THROUGH SUNDAY. A SEASONALLY STRONG FRONT WILL STALL
ACROSS THE REGION PRODUCING ROUNDS OF THUNDERSTORMS AND SHOWERS. SOME
OF THESE STORMS MAY APPROACH SEVERE LEVELS MAINLY IN THE LATE AFTERNOON
AND EVENING HOURS THURSDAY INTO SATURDAY.
THE GREATEST THREAT WILL BE REPEATED RAINS...POSSIBLY LOCALLY HEAVY THAT
MAY PRODUCE MINOR FLOODING IN FLOOD PRONE AREAS BY THIS WEEKEND.
AFFECTED INDIVIDUALS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES ON
THE TIMING...RISK AND POTENTIAL AFFECTED LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE NORTHWEST OF A GALENA ILLINOIS TO A
WILLIAMSBURG IOWA LINE TIL LATE EVENING TONIGHT.
NICHOLS
Thunderstorm Wind, Buchanan
- When
- August 9, 7:54 PM CST
- Where
- Buchanan County, 2 mi E of Fairbank
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.633, -92.017
General public reported tree branches down with wind estimated over 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 9, 20052 deaths · $300,000 · 1 event
- Hail in Nebraska, August 9, 2005$500,000 · 0.88 in hail · 2 events
- Flash Flooding and Damaging Wind in California, August 9, 2005$280,000 · 54 kt wind · 7 events
- Lightning Strike in Arizona, August 9, 2005$350,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 9, 2005$200,000 · 1 in hail · 11 events
- Damaging Wind in Iowa, August 9, 2005$150,000 · 69 kt wind · 1 event
- Flash Flood and Flood in Maryland, August 9, 2005$100,000 · 2 events
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 9, 2005$34,000 · 1.75 in hail · 22 events
- Flash Flood in Arizona, August 9, 2005$50,000 · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2005$38,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533328.